Alert archive / Missouri / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Kansas City, MO

September 2, 20189 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood watch at Sep 2, 2018, 10:20 AM CDT for 9 counties in Missouri; Atchison County, Doniphan County, Kansas. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2018, 10:20 AM CDT (15:20 UTC)
Expired
Sep 3, 2018, 1:00 PM CDT
In force
27 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Gentry County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS63 KEAX 021520
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
1020 AM CDT Sun Sep 2 2018

...Several Rounds of Thunderstorms with Torrential Rain
Expected... 

.Northeast Kansas and northwest Missouri are once again the
recipients of showers and thunderstorms this morning. This 
appears to be the result of strong moisture advection across 
eastern Kansas and western Missouri finding a weak elevated 
boundary in place from convection Saturday night. While there is a
front poised, off to the northwest, to sweep down into northwest 
Missouri and stall later this afternoon with in the prevailing 
southwest flow, the effective boundary that the morning storms 
have generated will likely be a focus for continued storm 
development through the late morning and afternoon hours; before 
the actual frontal boundary arrives. With precipitable water 
values around 1.6 inches this morning, and with values expected to
spike to near 2 inches as the real front moves in, we expect any 
and all of the thunderstorms out there today, tonight, and Monday 
morning to be very efficient rain makers. Add in the fact that 
northwest Missouri has had a bit of wetting rain recently, and 
that the Missouri River in that area is already in or near flood 
stages due to excessive rainfall upstream, and flash flooding 
looks to be a big concern for portions of northeast Kansas and 
northwest Missouri from now through Monday morning. 


KSZ025-102-MOZ001>006-011-012-020-022330-
/O.NEW.KEAX.FF.A.0002.180902T1520Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, and St. Joseph
1020 AM CDT Sun Sep 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

The National Weather Service in Kansas City/Pleasant Hill has
issued a

* Flash Flood Watch for portions of northeast Kansas and 
  Missouri, including the following areas, in northeast Kansas, 
  Atchison KS and Doniphan. In Missouri, Andrew, Atchison MO, 
  Buchanan, Gentry, Harrison, Holt, Mercer, Nodaway, and Worth. 

* Through Monday afternoon

* Several rounds of thunderstorms producing widespread rainfall 
  totals of 1 to 3 inches, with locally higher amounts possible, 
  are expected to effect northeast Kansas and northwest Missouri 
  today through Monday morning as a frontal boundary stalls across
  northwest Missouri. 

* These storms are expected to to cause flooding along area
  creeks, streams, and rivers; but will also likely cause 
  flooding of low water crossings and other flood prone areas in 
  northeast Kansas and northwest Missouri. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
019 
WGUS63 KEAX 021956
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Sun Sep 2 2018

...Several Rounds of Thunderstorms with Torrential Rain
Expected...

.Northeast Kansas and northwest Missouri are once again the
recipients of showers and thunderstorms this afternoon. This 
appears to be the result of strong moisture advection across 
eastern Kansas and western Missouri finding a weak elevated 
boundary in place from convection Saturday night. While there is a
front poised, off to the northwest, to sweep down into northwest 
Missouri and stall later this afternoon with in the prevailing 
southwest flow, the effective boundary that the morning storms 
have generated will likely be a focus for continued storm 
development through the late morning and afternoon hours; before 
the actual frontal boundary arrives. With precipitable water 
values around 1.6 inches this morning, and with values expected to
spike to near 2 inches as the real front moves in, we expect any 
and all of the thunderstorms out there today, tonight, and Monday 
morning to be very efficient rain makers. Add in the fact that 
northwest Missouri has had a bit of wetting rain recently, and 
that the Missouri River in that area is already in or near flood 
stages due to excessive rainfall upstream, and flash flooding 
looks to be a big concern for portions of northeast Kansas and 
northwest Missouri from now through Monday morning.

KSZ025-102-MOZ001>006-011-012-020-031200-
/O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, and St. Joseph
256 PM CDT Sun Sep 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, 
  Harrison, Holt, Mercer, Nodaway, and Worth. 

* Through Monday afternoon

* Several rounds of thunderstorms producing widespread rainfall 
  totals of 1 to 3 inches, with locally higher amounts possible, 
  are expected to effect northeast Kansas and northwest Missouri 
  today through Monday morning as a frontal boundary stalls 
  across northwest Missouri. 

* These storms are expected to to cause flooding along area 
  creeks, streams, and rivers; but will also likely cause 
  flooding of low water crossings and other flood prone areas in 
  northeast Kansas and northwest Missouri. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
568 
WGUS63 KEAX 030000
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
700 PM CDT Sun Sep 2 2018

...Additional Storms Expected...

.The first round of showers and storms has pushed off to the east,
however at least one more round of storms is expected late this
evening through early Monday morning. Moderate to heavy rain is 
possible with these storms, and several storms may move over the
same areas, resulting in an additional 1 to 2 inches of rainfall 
accumulation with locally higher amounts possible.

KSZ025-102-MOZ001>006-011-012-020-031200-
/O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, and St. Joseph
700 PM CDT Sun Sep 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, 
  Harrison, Holt, Mercer, Nodaway, and Worth. 

* Through Monday afternoon

* Several rounds of storms producing widespread rainfall of 1 to 
  2 inches, with locally higher amounts possible, are expected 
  through Monday morning. 

* These storms may cause flooding along area creeks, streams, and
  rivers; but will also likely cause flooding of low water
  crossings and other flood prone areas in northeast Kansas and 
  northwest Missouri. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
890 
WGUS63 KEAX 030725
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
225 AM CDT Mon Sep 3 2018

KSZ025-102-MOZ001>006-011-012-020-031800-
/O.CON.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, and St. Joseph
225 AM CDT Mon Sep 3 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Gentry, 
  Harrison, Holt, Mercer, Nodaway, and Worth. 

* Until 1 PM CDT this afternoon

* Showers and storms capable of producing 1 to 2 inches of
  additional rainfall will be possible this morning.
 
* These storms may cause flooding along area creeks, streams, 
  and rivers; but will also likely cause flooding of low water 
  crossings and other flood prone areas in northeast Kansas and 
  northwest Missouri. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
239 
WGUS63 KEAX 031822
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
122 PM CDT Mon Sep 3 2018


KSZ025-102-MOZ001>006-011-012-020-031930-
/O.EXP.KEAX.FF.A.0002.000000T0000Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, St. Joseph Airport, and St. Joseph
122 PM CDT Mon Sep 3 2018

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of northeast Kansas and
Missouri has expired. However additional showers and thunderstorms
are possible this afternoon and this evening and then again
tomorrow afternoon which may lead to additional flash flooding
concerns. A new watch will likely be needed for far northwestern
Missouri to account for this possibility. 

$$

CDB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 6:22 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 6:22 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun Sep 2 2018

.Discussion...
Issued at 347 AM CDT SUN SEP 2 2018

Water vapor imagery this morning continues to show a broad upper
ridge axis over the eastern U.S. with notable troughing upstream
across the Desert Southwest. Southerly flow along the western
periphery of the aforementioned ridge continues to funnel
moisture north from the Gulf of Mexico, as evidenced by last
night's 00z TOP and OMA RAOBs which measured PWAT values of
130-140% of normal. With time today, fcst models in fairly decent
agreement that a stalled frontal boundary over eastern Nebraska
and central Kansas this morning will make slight push to the east,
with midlevel shortwave troughs serving as catalysis for renewed
convection this afternoon with continuation into the overnight
hours. With such a warm and moist airmass in place, the main
concern will be heavy rain potential as the low-level jet once
again increases overnight. Exactly where the heaviest axis of rain
will set up remains a bit elusive this morning, however both the
NAM and GFS highlight north-central Kansas as having the best
potential for heavy rains overnight as this location will
experience maximum low-level convergence from a southerly low-
level jet and max diffluence aloft under the right entrance region
of an upper jetstreak. That said, both also suggest rains will
extend downstream into western and north-central Missouri where
localized heavy rains may occur, however the heaviest rains do look
to remain upstream over the central Plains. Did toy with the idea
of a flash flood watch up along the Iowa border, however after
collaboration with adjacent offices, have elected to hold off and
give the dayshift one last opportunity to inspect 12z model
guidance before making a decision. For now at the very least,
have increased pops for both this afternoon and into the overnight
to better reflect expectations of organized rainfall for much of
the area.

Unfortunately the wet weather pattern looks to stick around for a
good chunk of the upcoming week as ridging remains firmly
entrenched over the mid-Atlantic region. Combine this with
southwest flow to our west and we can expect a steady stream of
moisture advection from the Deep South all the way up to the upper
Miss Vly and western Great Lakes regions. This will result in
numerous rounds of shwrs/storms through the upcoming week before
the pattern begins to break down by the weekend as a trough and
corresponding cold front move through the region during the
Thursday/Friday timeframe. As is always the case with these types
of patterns; trying to pin-down forecast specifics remains
difficult without any notable synoptic features of note. If
there's any consolation, we can take comfort in knowing that much
needed rainfall will be occurring across the region which will
hopefully make a dent into the ongoing drought conditions.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 622 AM CDT SUN SEP 2 2018

Very complicated fcst this morning as region continues to reside
in a unsettled weather pattern with multiple chances for
shwrs/storms through the fcst period. In fact, isolated storms are
now forming over towards Topeka in a region of low-level
convergence. Prevailing thoughts for the day include isolated
activity this morning followed by several hours of dry conditions
before rain/storms redevelop later this afternoon and evening.
Unfortunately it remains difficult to pin down more precise
timing so have elected to continue the VCTS mention starting at
21z at STJ, and 00z at the remaining sites. Hopefully as the day
goes on and additional high-res model solutions are received, more
precise timing will become available. Otherwise expect winds from
the south between 6-12 kts before backing to the southeast
overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Sep 2, 5:25 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Sun Sep 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Multiple rounds of showers and storms are expected starting late this
morning into the afternoon. The storms early in the day are not
expected to be severe or cause much of a flooding potential, but the
storms in the afternoon will have the potential for both. These
storms are expected to form over eastern KS and then move into our
area in the afternoon, mainly over NW Missouri. Some storms could be
strong to severe, with large hail, damaging winds, and heavy
rainfall being the main impacts. Far NW Missouri could see multiple
storms move over the same area in a short period of time, leading to
possible flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 An active pattern will set up through most of the week with chances
of showers and storms through the end of the period. The best chance
for widespread precipitation will occur Wednesday as a frontal
boundary pushes through the region, creating the potential for river
and flash flooding with already saturated soils in northern Missouri.
While flooding may be a concern, the chances of severe weather looks
relatively low through the forecast period. Guidance is indicating
towards the end of the week that the remnants of a tropical system
could move into the area, creating a rather wet weekend and another
chance for potential flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:14 PM CDTSpecial Weather StatementEAXAtchison31 min
Sep 2, 4:59 PM CDTSpecial Weather StatementEAXPutnam46 min
Sep 2, 9:14 AM CDTAreal Flood AdvisoryEAXAtchison3 hr

Nearby

Flash Flood Watches in Missouri, 2018Flash Flood Watches in Kansas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.